Daily Statin Might Raise Your Risk for Cataracts

By http://www.fromereye.com/author/
December 10, 2014

FRIDAY, Dec. 5, 2014 (HealthDay News)

Taking a Statin to lower your cholesterol may raise your risk of developing cataracts, Canadian researchers report.

While Statins such as Zocor, Crestor and Lipitor protect many people from heart attack and stroke, they may raise the odds of developing the vision problem by 27 percent, the researchers report.

But the risk of developing cataracts, a clouding of the lens of the eye is insignificant compared with the benefits of these drugs. The benefits of Statins are far outweighed by any small risk for cataract surgery.

Dr. Mark Fromer, an ophthalmologist at Lenox Hill Hospital in New York City, said cataracts are very common. "In one's lifetime, the chance of developing a cataract is 100 percent," he said.

"The goal is to keep you alive long enough to get one and that's where Statins comes in," he said. "Statins increase the length of life by decreasing strokes and heart attacks."

“Cataracts can be treated with surgery that is quick, painless and 99.9 percent successful," Dr. Fromer said. "So, since you are going to get a cataract anyway, you might as well take your Statin -- it's in your best interest."

Tags: , , , ,

Category:


Comments are closed.